Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Sioux Falls, SD

June 20, 2005Beadle County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 20, 2005, 10:57 PM CDT for Beadle County, Sanborn County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 10:57 PM CDT (03:57 UTC)
Expired
Jun 21, 2005, 1:00 AM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Beadle County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 210359
FFWFSD
SDC005-111-210600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 100 AM CDT

* AT 1057 PM CDT...VERY HEAVY RAIN WAS INDICATED BY RADAR FROM 
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF VIRGIL 
  TO 6 MILES SOUTHEAST OF FORESTBURG...OR ALONG A LINE EXTENDING 
  FROM 9 MILES SOUTHWEST OF HURON TO 16 MILES NORTH OF MITCHELL...
  MOVING SOUTHEAST AT 15 MPH.

RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAIN HAS FALLEN IN THIS AREA 
THIS EVENING...AND ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE  
ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX 
FALLS.

LAT...LON 4427 9828 4392 9826 4390 9787 4460 9810
      4430 9864

$$

MG
1 follow-up statement
000 
WGUS73 KFSD 210530
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT TUE JUN 21 2005

SDC005-111-210537-
SANBORN SD-BEADLE SD-
1227 AM CDT TUE JUN 21 2005

...THE FLASH FLOOD WARNING FOR BEADLE AND SANBORN COUNTIES IS
CANCELLED...

AT 1230 AM CDT...WEATHER SERVICE RADAR INDICATED THAT ALL SHOWER AND 
THUNDERSTORM ACTIVITY HAD MOVED OUT OF THE AREA. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED. RADAR ESTIMATES THAT 2 TO 4 
INCHES OF RAIN FELL IN PARTS OF THE COUNTIES MONDAY EVENING. ALL 
RUNOFF FROM THESE EARLIER STORMS SHOULD NOW BE DIMINISHED.

LAT...LON 4427 9828 4392 9826 4390 9787 4460 9810
      4430 9864

$$

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:30 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUN 20 2005

.DISCUSSION...
ONGOING SVR WX. NO DISCUSSION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT MON JUN 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
119 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW
BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND
EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE
HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT
ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON
WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S
AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF
INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE
AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE.

A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY
NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW
OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE
90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jun 20, 9:03 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      VERMILLION              42.78N 96.93W
06/20/2005                   CLAY               SD   EMERGENCY MNGR

            IN ADDITION TO FLOODING ALL THROUGH TOWN, SEVERAL TREES
            AND HOUSES HAVE BEEN DAMAGED BY WATER AND WIND.

&&

TRM
Local storm report, Jun 20, 9:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             VERMILLION              42.78N 96.93W
06/20/2005  0.88 INCH        CLAY               SD   FIRE DEPT/RESCUE

0838 PM     TSTM WND GST     VERMILLION              42.78N 96.93W
06/20/2005  0 MPH            CLAY               SD   AMATEUR RADIO

            WINDS GUSTING UP TO 70 MPH WERE CAUSING THE POWER TO GO
            IN AND OUT.

0842 PM     HAIL             2 SE LAKE BENTON        44.24N 96.26W
06/20/2005  1.00 INCH        LINCOLN            MN   TRAINED SPOTTER

0855 PM     HAIL             PARKER                  43.40N 97.14W
06/20/2005  0.75 INCH        TURNER             SD   EMERGENCY MNGR

0902 PM     HAIL             RUTHTON                 44.18N 96.10W
06/20/2005  1.00 INCH        PIPESTONE          MN   TRAINED SPOTTER

0902 PM     HAIL             1 E PARKER              43.40N 97.12W
06/20/2005  1.00 INCH        TURNER             SD   EMERGENCY MNGR

0919 PM     HAIL             4 SW PARKER             43.36N 97.19W
06/20/2005  1.75 INCH        TURNER             SD   EMERGENCY MNGR

&&

TRM
Local storm report, Jun 20, 9:45 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             LAKE WILSON             43.99N 95.95W
06/20/2005  0.75 INCH        MURRAY             MN   PUBLIC

0830 PM     TSTM WND DMG     16 S BERESFORD          42.85N 96.78W
06/20/2005                   UNION              SD   PUBLIC

            LARGE TREE BRANCHES DOWN AND SWING BLOWN OVER.

&&

GH
Special weather statement, Jun 20, 10:04 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT MON JUN 20 2005

IAZ001>003-012>014-020>022-031-032-NEZ014-SDZ062-066-067-070-071-
210500-
BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA-DAKOTA NE-DICKINSON IA-
IDA IA-LINCOLN-LYON IA-MINNEHAHA-OBRIEN IA-OSCEOLA IA-PLYMOUTH IA-
SIOUX IA-TURNER-UNION-WOODBURY IA-
1004 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE HAS EXTENDED SEVERE THUNDERSTORM WATCH
506 THROUGH MIDNIGHT FOR THE FOLLOWING AREAS

IN SOUTHEAST SOUTH DAKOTA THIS WATCH INCLUDES

MINNEHAHA...TURNER...LINCOLN...CLAY...UNION COUNTIES

IN NORTHEAST NEBRASKA THIS WATCH INCLUDES

DAKOTA COUNTY

IN NORTHWEST IOWA THIS WATCH INCLUDES

LYON...OSCEOLA...DICKINSON...SIOUX...OBRIEN...CLAY...PLYMOUTH...
CHEROKEE...BUENA VISTA...WOODBURY...IDA COUNTIES/

GH
Local storm report, Jun 20, 10:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     LUVERNE                 43.65N 96.21W
06/20/2005  59 MPH           ROCK               MN   TRAINED SPOTTER

            A 59 MPH WIND GUST WAS MEASURED BY A SPOTTER ON THE WEST
            SIDE OF LUVERNE.

0852 PM     HAIL             PARKER                  43.40N 97.14W
06/20/2005  0.75 INCH        TURNER             SD   FIRE DEPT/RESCUE

0918 PM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
06/20/2005                   BROOKINGS          SD   EMERGENCY MNGR

            IN ADDITION TO STREET FLOODING IN BROOKINGS, PEA SIZED
            HAIL WAS REPORTED FOR ABOUT A MINUTE.

0923 PM     HAIL             1 S BROOKINGS           44.29N 96.79W
06/20/2005  0.75 INCH        BROOKINGS          SD   PUBLIC

0935 PM     TSTM WND DMG     EDGERTON                43.87N 96.13W
06/20/2005                   PIPESTONE          MN   TRAINED SPOTTER

            3 TO 4 INCH DIAMETER TREE BRANCHES BLOWN DOWN BY THE
            WIND, AND KNOCKED THE POWER OUT.

0954 PM     TSTM WND GST     ADRIAN                  43.63N 95.93W
06/20/2005  65 MPH           NOBLES             MN   TRAINED SPOTTER

            60 TO 65 MPH WIND GUSTS BLEW DOWN 4 INCH DIAMETER TREE
            BRANCHES.

&&

TRM
Local storm report, Jun 20, 10:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     1 N MAGNOLIA            43.66N 96.07W
06/20/2005  60 MPH           ROCK               MN   PUBLIC

            FEW 2-3 INCH TREE BRANCHES DOWN.

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:21 PM CDTFlash Flood WarningFSDClay, Union3 hr
Jun 20, 7:25 PM CDTSevere Thunderstorm WarningFSDUnion50 min
Jun 20, 7:33 PM CDTSevere Thunderstorm WarningFSDClay42 min
Jun 20, 8:07 PM CDTSevere Thunderstorm WarningFSDMinnehaha23 min
Jun 20, 8:11 PM CDTFlash Flood WarningFSDMinnehaha3 hr
Jun 20, 8:14 PM CDTFlash Flood WarningFSDBrookings3 hr
Jun 20, 8:15 PM CDTSevere Thunderstorm WarningFSDClay, Union61 min
Jun 20, 8:17 PM CDTFlash Flood WarningFSDTurner3 hr
Jun 20, 8:40 PM CDTSevere Thunderstorm WarningFSDTurner65 min
Jun 20, 9:22 PM CDTSevere Thunderstorm WarningFSDBrookings42 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningFSDGregory50 min
Jun 20, 9:38 PM CDTTornado WarningFSDTurner37 min
Jun 20, 9:43 PM CDTFlash Flood WarningFSDMoody2 hr
Jun 20, 9:43 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn62 min
Jun 20, 10:08 PM CDTFlash Flood WarningFSDClay2 hr
Jun 20, 10:13 PM CDTSevere Thunderstorm WarningFSDSanborn62 min
Jun 20, 10:15 PM CDTSevere Thunderstorm WarningFSDGregory60 min
Jun 20, 10:16 PM CDTSevere Thunderstorm WarningFSDTurner29 min
Jun 20, 10:28 PM CDTSevere Thunderstorm WarningFSDMcCook32 min
Jun 20, 10:31 PM CDTSevere Thunderstorm WarningFSDHanson44 min
Jun 20, 10:39 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld44 min
Jun 20, 10:43 PM CDTSevere Thunderstorm WarningFSDTurner32 min
Jun 20, 10:49 PM CDTFlash Flood WarningFSDBon Homme, Yankton3 hr
Jun 20, 10:49 PM CDTSevere Thunderstorm WarningFSDBon Homme41 min
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningFSDDavison24 min
Jun 20, 11:10 PM CDTFlash Flood WarningFSDMcCook, Minnehaha, Turner2 hr
Jun 20, 11:10 PM CDTSevere Thunderstorm WarningFSDClay, Yankton16 min
Jun 20, 11:15 PM CDTSevere Thunderstorm WarningFSDTurner12 min
Jun 20, 11:18 PM CDTSevere Thunderstorm WarningFSDHanson58 min
Jun 20, 11:26 PM CDTFlash Flood WarningFSDDavison, Hanson2 hr
Jun 20, 11:28 PM CDTSevere Thunderstorm WarningFSDDavison32 min
Jun 20, 11:32 PM CDTSevere Thunderstorm WarningFSDCharles Mix47 min
Jun 20, 11:35 PM CDTSevere Thunderstorm WarningFSDBon Homme25 min
Jun 20, 11:37 PM CDTFlash Flood WarningFSDMoody113 min
Jun 21, 12:29 AM CDTSevere Thunderstorm WarningFSDCharles Mix47 min
Jun 21, 12:56 AM CDTFlash Flood WarningFSDCharles Mix3 hr
Jun 21, 1:04 AM CDTSevere Thunderstorm WarningFSDBrule56 min
Jun 21, 1:35 AM CDTFlash Flood WarningFSDBon Homme115 min
Jun 21, 1:35 AM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 21, 1:58 AM CDTSevere Thunderstorm WarningFSDBrule30 min
Jun 21, 2:25 AM CDTSevere Thunderstorm WarningFSDGregory38 min
Jun 21, 3:11 AM CDTFlash Flood WarningFSDCharles Mix3 hr

Nearby

Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.